5 On Your Side

Pet owners tell 5 On Your Side they didn't know about potential complications from flea, tick medications

Posted February 21, 2020 6:00 p.m. EST
Updated February 24, 2020 3:47 p.m. EST

— Owners across the country say they knew something was wrong with their pets, but by the time they thought they figured it out, it was too late.

Kathy Epperson, for example, said her 9-year-old dog, Gracie, suddenly started peculiar behaviors.

"She would start to stumble on a walk, which was odd," Epperson said. "Then we started noticing some spacey, foggy behavior around the house."

She shared video of one encounter where Gracie refused to leave a dark room, even when offered a treat.

"It was such abnormal behavior for her," Epperson said. "After this little episode, I just broke down in tears because I knew something was wrong with my dog."

Gracie also experienced regular and eventually relentless seizures, she said.

“That last night was horrible,” Epperson said. “No one’s dog should go through what she went through. It was a horrible death.”

After Gracie died, Epperson wanted answers. She felt the veterinarian's diagnosis of a tumor didn't add up. As a retired researcher, she dove in.

She quickly found multiple social media groups with tens of thousands of members describing the same scenario as Gracie.

Many posted heartbreaking videos that were hard to watch, she said, noting all said symptoms started after they gave their pets flea and tick medication.

Adding to their heartache is a U.S. Food and Drug Administration alert first issued in 2018 that warns of possible neurological side-effects with certain flea and tick medications.

Many pet owners told WRAL News they were unaware of the alert.

The FDA lists Bravecto, Credelio, Nexgard, Simparica and Revolution Plus in the alert. All include a pesticide in the class of isoxazoline chemical compounds.

“Had I known and been able to read that warning from the FDA, I never would have given my dog these pills,” Epperson said.

Dr. Diane Deresienski, a clinical associate professor at North Carolina State University’s College of Veterinary Medicine, says she gives medications in the isoxazoline class to her own pets.

She says there are bigger concerns for pets.

"I would actually say Lyme disease and Ehrlichia and the tick-borne diseases are much more dangerous than this medication is," she said.

She said more information is needed, though.

“It’s hard,” she said. “We don't really know the answer, but when I talk to the neurologists, they haven't seen an uptick in seizures or epilepsy since 2014.”

The medications first hit the market in 2014.

“That also tells me it's not related to a new medication,” Deresienski said.

“I think, if you were to see seizures with your dog, I would discontinue the medication,” she said. “If the seizures did not continue, then I would definitely report that to the FDA and also not use the medication again."

The four manufacturers of the FDA alert told 5 On Your Side, in part, that they adjusted packaging to warn of potential side-effects and advised owners to consult their veterinarians.

But the seemingly endless social media posts and the FDA alert were enough to convince Epperson that isoxazolines may be to blame.

“I will never get over the guilt from feeding this pill to my baby girl,” she said. “She trusted us, and it feels like I killed my dog.”

Our commenting policy has changed. If you would like to comment, please share on social media using the icons below and comment there.